Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jun 13, 2018, 2:30 PM MDT for Colfax County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2018, 2:30 PM MDT (20:30 UTC)
- Expired
- Jun 13, 2018, 4:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 223 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4254 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657
WGUS55 KABQ 132030
FFWABQ
NMC007-132230-
/O.NEW.KABQ.FF.W.0014.180613T2030Z-180613T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
230 PM MDT WED JUN 13 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
West central Colfax County in northeastern New Mexico...
* Until 430 PM MDT.
* At 228 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain near Ute Park. The storm producing the heavy rain is
moving slowly toward the east along the northern edge of the Ute
Park burn scar. Flash flooding is expected to begin shortly.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron and the Cimarron
River. Areas north of Highway 64 that will be impacted include State
Road 204, South Ponil Creek, and Turkey Creek. Areas south of
Highway 64 that may be impacted include Webster and Cimarroncito
Reservoirs, Vaca Pond and Deer Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Ute Park fire burn
area.
&&
LAT...LON 3649 10519 3665 10516 3658 10490 3647 10480
3645 10488
$$
342 follow-up statements
704
WGUS75 KABQ 132108
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
308 PM MDT WED JUN 13 2018
NMC007-132230-
/O.CON.KABQ.FF.W.0014.000000T0000Z-180613T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
308 PM MDT WED JUN 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...
At 306 PM MDT, Doppler radar indicated the thunderstorm that
produced the heavy rain on the north side of the Ute Park burn scar
has diminished. However heavy runoff and flash flooding remains
likely through 430 pm. Additionally, more light to moderate rain is
possible as additional showers and thunderstorms develop to the west
of the burn scar.
Impacts continue for the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron and the Cimarron
River. Areas north of Highway 64 that will be impacted include State
Road 204, South Ponil Creek, and Turkey Creek. Areas south of
Highway 64 that may be impacted include Webster and Cimarroncito
Reservoirs, Vaca Pond and Deer Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Ute Park fire burn
area.
&&
LAT...LON 3649 10519 3665 10516 3658 10490 3647 10480
3645 10488
$$
34167
WGUS75 KABQ 132207
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
407 PM MDT WED JUN 13 2018
NMC007-132230-
/O.CON.KABQ.FF.W.0014.000000T0000Z-180613T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
407 PM MDT WED JUN 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...
At 405 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rainfall approaching the Ute Park Fire from the west. This
additional heavy rainfall will elevate the risk for flash flooding
through at least 430 pm.
Impacts continue for the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron and the Cimarron
River. Areas north of Highway 64 that will be impacted include State
Road 204, South Ponil Creek, and Turkey Creek. Areas south of
Highway 64 that may be impacted include Webster and Cimarroncito
Reservoirs, Vaca Pond and Deer Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Ute Park fire burn
area.
&&
LAT...LON 3649 10519 3665 10516 3658 10490 3647 10480
3645 10488
$$
GuyerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 12:00 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 13, 12:00 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1200 PM MDT Wed Jun 13 2018 .AVIATION... 18Z TAF CYCLE Scattered to isolated showers and thunderstorms will favor the central mountain chain and adjacent east slope locations this afternoon and evening, as well as the northeast plains. Isolated cells will be possible as far west as the northwest mountains, west central mountains and the southwest mountains. Some of this activity will drift southeastward onto the east central plains tonight. Dry and hybrid wet/dry microbursts are expected west of the central mountain chain, and wetter microbursts along and east of the central mountain chain, with erratic wind gusts up to 45 kt. A few cells across the northeast could turn severe with large hail and wind gusts to 50 kt. Convection will become more widespread each day through the end of the week. 44 && .PREV DISCUSSION...257 AM MDT Wed Jun 13 2018... .SYNOPSIS... One more hot day is in store before high pressure shifts east of the state and temperatures cool somewhat Thursday and Friday. Much cooler temperatures are forecast to accompany the remnant moisture from what is now category one Hurricane Bud Friday nigh and Saturday. Deep sub- tropical moisture is forecast to combine with atmospheric lift associated with the subtropical jet stream to produce much needed widespread rainfall across much of the region Saturday and Saturday night. Drier weather returns for Sunday and Monday with another round of widespread showers and thunderstorms expected Tuesday and Wednesday. && .DISCUSSION... This forecast summed up as 'one shot of deep Pacific moisture in the form of category 1 Hurricane Bud's remnants Saturday and Saturday night followed by a deep and perhaps long-lived shot of Gulf moisture next week'. One more day of heat to contend with today before the dome of high pressure aloft weakens/elongates and shifts east. Quite the weather forecast fly in the ointment today, however, as outflow from thunderstorms over west TX has progressed wwd to RGV this morning. HRRR model suggesting a moisture gradient sets up from Socorro County newd to northeast highlands and plains today, resulting in at least isolated convection. Expanded slight chance pops to include much of Socorro County this afternoon. These storms will be more on the dry side but could put down a few hundredths of an inch. A few of the storms east of the central mountain chain may become strong to possibly severe given forecast CAPE and shear profiles. Models remain on board with weakening and elongating the upper high currently overhead tonight and Thursday. Both the NAM12 and GFS have shifted the area of convection sewd somewhat Thursday afternoon/evening to encompass the northwest two thirds of the state. NAM12 is not too excited about the potential for showers and thunderstorms Thursday afternoon compared with the GFS but it has trended slightly wetter. Dewpoint temperature progs stay in the 40s and low 50s from the RGV ewd Thursday so most storm should be wet. Dry storm potential continues over the northwest third and especially west of the divide. Surface pressure start to fall over CO Friday, resulting in strengthening south and southeast winds all areas. Locations west of the central mountain chain stand a shot of isolated showers and thunderstorms Friday afternoon, increasing from the southwest during the evening hours and overnight as Bud's copious low-level moisture starts to combine with large-scale lift associated with a lower latitude upper-level trough and associated sub-tropical jet. Models remain consistent with bringing widespread moderate to heavy precipitation across much of NM Saturday into Saturday night. As of this writing, the southwest and west- central mountains stand the best shot at the heaviest rainfall amounts (1"-3") between Friday night and Saturday night. 1"-2.5" amounts are possible along the central mountain chain with 0.50"-1.50" possible in valley locations near and west of the central mountain chain. As of right now, the eastern plains stand the least chance for rain amounts above 0.50". Again, recent burn scars are extraordinarily susceptible to heavy rainfall rates and flash flooding or debris flows are looking likely for the Buzzard Fire, Bluewater/Diener Canyon scars and are possible for the Ute Park Fire. Models agree that Sunday and Monday dry out before another, perhaps long-lived Gulf moisture surge gets widespread showers and thunderstorms going Tuesday/Wednesday and perhaps beyond if the ECMWF is right. 33 && .FIRE WEATHER... Thunderstorms over far northeastern NM and west TX last evening and early this morning have sent an outflow boundary and east southeast wind to much of the eastern half of the forecast area. However, dewpoints do not seem to be responding upward all that much. This could introduce some challenges to the precipitation forecast today as the leading edge of this boundary will likely be a focal point for shower/storm development with its surface convergence. The placement of the boundary and how much moisture is drawn in behind (east) of it will also likely trip up the minimum RH forecast too. Any storms that form along or west of the central mountain chain will tend to be drier with little wetting precipitation and an increased dry lightning threat. High temperatures will cool by a couple to a few degrees today, mostly in the eastern half of NM, while lowest RH readings remain west of the Rio Grande. High Haines indices will also be prevalent over the western, central, and northeastern zones today. A subtle, but steady moisture increase is expected into Thursday with another axis of surface convergence likely shaping up on the leading edge of the deeper moisture push. This would likely initiate storms on a southwest-northeast line across the forecast area, but a mix of dry storms will still be possible. High temperatures will run a couple degrees cooler on Thursday, near to just slightly above average. The moisture will increase into Friday, and more-so into Saturday as the pattern becomes highly favorable for increased wetting rainfall. To set this stage, an upper low will move over the Great Basin, a preceding short wave trough, and the remnants of hurricane Bud will all align to bring a deep plume of moisture into NM, especially on Saturday. In addition to the significant increase in showers and thunderstorms, temperatures will cool a few degrees more, running several degrees above normal in western and central zones. Scattered to widespread areas of wetting rain should preclude critical fire weather conditions with a minimized threat for dry lightning. A short-lived drying trend will follow into Sunday, but another substantial increase in moisture will be possible thereafter into next week. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 13, 2:59 AM MDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 259 AM MDT Wed Jun 13 2018 NMZ501>540-141130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 259 AM MDT Wed Jun 13 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms over far northeast New Mexico this afternoon and evening, where large hail and damaging winds are possible. Elsewhere, isolated thunderstorms are possible from the southwest mountains northeast through Socorro County to the central highlands and southern Sangre de Cristo mountains. Some of these storms will be dry with gusty outflow winds and little rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Deep sub-tropical moisture from what is now Category 1 Hurricane Bud will increase chances for daily rounds of afternoon thunderstorms beginning Friday night and persisting through Saturday night. Main hazards from numerous showers and thunderstorms will be frequent lightning, strong and gusty winds, heavy downpours and flash flooding. Recent burned areas, especially the Buzzard Fire and the Bluewater/Diener Canyon scars will be especially susceptible to flash floods and debris flows late Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 33
In the hours before
Special weather statement, Jun 13, 1:50 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
150 PM MDT WED JUN 13 2018
NMZ513-515-527-132015-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson
Mesa-Northern Sangre de Cristos above 9500 feet/Red River-
150 PM MDT WED JUN 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAOS AND
NORTHWESTERN COLFAX COUNTIES UNTIL 215 PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Amalia, or 28 miles northeast of Questa, moving south
at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Vermejo Park.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3699 10502 3689 10491 3677 10522 3699 10530
3700 10527
TIME...MOT...LOC 1949Z 340DEG 7KT 3695 10517
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:19 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Jun 12, 7:07 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| Jun 13, 1:50 PM MDT | Special Weather Statement | ABQ | Colfax | 25 min |
| Jun 13, 2:53 PM MDT | Special Weather Statement | ABQ | Colfax | 37 min |
| Jun 13, 2:59 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 18 min |
| Jun 13, 3:26 PM MDT | Special Weather Statement | ABQ | Socorro | 34 min |
| Jun 13, 3:56 PM MDT | Special Weather Statement | ABQ | Mora | 19 min |
| Jun 13, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora, Taos | 27 min |
| Jun 13, 4:32 PM MDT | Flash Flood Warning | ABQ | Colfax | 118 min |
| Jun 13, 4:35 PM MDT | Special Weather Statement | ABQ | Los Alamos | 25 min |
| Jun 13, 4:37 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 38 min |
| Jun 13, 4:51 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe | 84 min |
| Jun 13, 5:00 PM MDT | Special Weather Statement | ABQ | Torrance | 15 min |
| Jun 13, 5:31 PM MDT | Special Weather Statement | ABQ | Colfax | 29 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.